Some algebra with formal matrices
- 149 Downloads
The aim of this paper is to give an explicit description of identities satisfied by matrices (n×n over a field k of characteristic 0) in order to be able to compute with formal matrices (“forgetting” their representations with coefficients). We introduce a universal free algebra where all formal manipulations are made. Using classical properties of an ideal of identities in an algebra with trace, we reduce our problem to the study of identities among multilinear traces. These are closely linked with the action of the algebra k[Sm] of the symmetric group on the m th tensor product of E=kn. Proving a theorem about the kernel of this action and its effective version, we can decompose all identities of matrices in an explicit way as linear combinations, substitutions, product or traces of the well-known Cayley-Hamilton identity. This leads to an algorithm for reducing to a canonical form modulo the ideal of identities of matrices in the free algebra.
KeywordsSymmetric Group Polynomial Identity Effective Version Circular Permutation Multilinear Polynomial
Unable to display preview. Download preview PDF.
- S. A. Amitsur, The T-ideals of the free ring, J. Lond. Math. Soc. 30 (1955) 470–475.Google Scholar
- F. R. Gantmacher Theory of matrices, (Dunod 1966).Google Scholar
- D. E. Knuth, The art of Computer Programming, Vol. 3 (Addison-Wesley 1968).Google Scholar
- E. Formanek, Polynomial Identities of matrices, Agebraists'hommage. Papers in ring theory and related topics. Contemp. Math. (1981) 41–79.Google Scholar
- J. Pierce, Associative Algebra, (Springer-verlag 1986).Google Scholar
- C. Procesi, The invariant theory of n × n matrices, Adv. in Math. 19 (1976) 306–381.Google Scholar
- C. Procesi, Computing with 2 × 2 matrices, J. of Alg. 87 (1984) 342–359.Google Scholar
- Y. P. Razmyslov, Trace identities of full matrix algebras over a field of characteristic zero, Translation: Math. USSR Izv. 8 (1974) 727–760.Google Scholar
- A. Regev, Young Tableaux and P.I. Algebra, Astérisque 87/88 (1981) 335–352.Google Scholar
- L. H. Rowen, Polynomials Identities in Ring, (Academic press. New-york 1980).Google Scholar
- H. Weyl, The classical groups, (Princeton University Press, Princeton N. J. 1946).Google Scholar